Journal Article

Regular motions in double bars – II. Survey of trajectories and 23 models

Witold Maciejewski and E. Athanassoula

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 389, issue 2, pages 545-558
Published in print September 2008 | ISSN: 0035-8711
Published online September 2008 | e-ISSN: 1365-2966 | DOI: http://dx.doi.org/10.1111/j.1365-2966.2008.13418.x
Regular motions in double bars – II. Survey of trajectories and 23 models

More Like This

Show all results sharing this subject:

  • Astronomy and Astrophysics

GO

Show Summary Details

Preview

We show that stable double-frequency orbits form the backbone of double bars, because they trap around themselves regular orbits, as stable closed periodic orbits do in single bars, and in both cases the trapped orbits occupy similar volume of phase space. We perform a global search for such stable double-frequency orbits in a model of double bars by constructing maps of trajectories with initial conditions well sampled over the available phase space. We use the width of a ring sufficient to enclose a given map as the indicator of how tightly the trajectory is trapped around a double-frequency orbit. We construct histograms of these ring-widths in order to determine the fraction of phase space occupied by ordered motions. We build 22 further models of double bars, and we construct histograms showing the fraction of the phase space occupied by regular orbits in each model. Our models indicate that resonant coupling between the bars may not be the dominant factor reducing chaos in the system.

Keywords: stellar dynamics; galaxies: kinematics and dynamics; galaxies: nuclei; galaxies: spiral; galaxies: structure

Journal Article.  12749 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.